Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 44, NWS Tucson, AZ

July 20, 2013Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 20, 2013, 2:18 PM MST for Pima County, Arizona. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2013, 2:18 PM MST (21:18 UTC)
Expired
Jul 20, 2013, 3:00 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 24 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 2:33 PM MSTTSTM WND DMG7 Ese Tucson, AZPOWER LINES DOWN AT IRVINGTON AND HOUGHTON. ALSO REPORT OF A TREE DOWN AT PANTANO CHRISTIAN CHURCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
791 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

202 
WUUS55 KTWC 202118
SVRTWC
AZC019-202200-
/O.NEW.KTWC.SV.W.0044.130720T2118Z-130720T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
218 PM MST SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 300 PM MST

* AT 214 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR VAIL...OR 18 MILES
  SOUTHEAST OF TUCSON...AND MOVING WEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SAGUARO NATIONAL PARK EAST...CORONA DE TUCSON...RITA RANCH AND
  DAVIS-MONTHAN AIR FORCE BASE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3195 11095 3222 11090 3218 11061 3190 11067
TIME...MOT...LOC 2118Z 097DEG 12KT 3208 11072

$$

GL
1 follow-up statement
937 
WWUS55 KTWC 202132
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
232 PM MST SAT JUL 20 2013

AZC019-202200-
/O.CON.KTWC.SV.W.0044.000000T0000Z-130720T2200Z/
PIMA AZ-
232 PM MST SAT JUL 20 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR VAIL...OR 16 MILES
SOUTHEAST OF TUCSON...MOVING WEST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3195 11095 3222 11090 3218 11061 3190 11067
TIME...MOT...LOC 2132Z 097DEG 12KT 3209 11077

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:15 AM MST, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 20, 9:15 AM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST SAT JUL 20 2013

.SYNOPSIS...LOW PRESSURE OVER THE GULF OF CALIFORNIA WILL PROVIDE A
MOIST EAST TO SOUTHEAST FLOW THIS WEEKEND. THIS FLOW WILL INCREASE
CHANCES FOR SHOWERS AND THUNDERSTORMS WITH POTENTIALLY HEAVY
RAINFALL. THEREAFTER...A MORE NORMAL CYCLE OF SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS WILL RETURN FOR MUCH OF NEXT WEEK.

&&

.DISCUSSION...THE UPPER LOW SPINNING OVER THE GULF OF CALIFORNIA
THIS MORNING WILL AID IN THE DEVELOPMENT OF SCATTERED SHOWERS AND
THUNDERSTORMS AGAIN TODAY. THE DEEPEST MOISTURE AND BEST UPPER LEVEL
SUPPORT FOR THUNDERSTORMS SUGGESTED THAT PIMA AND SANTA CRUZ
COUNTIES WILL BE THE MOST LIKELY AREAS FOR STRONG STORMS WITH HEAVY
DOWNPOURS AND DOWNBURST WINDS. CLEARING SKIES ELSEWHERE WILL SUPPORT
SCATTERED SHOWERS AND THUNDERSTORMS...ESPECIALLY IN THE MOUNTAINS
INITIALLY THEN DRIFTING INTO THE VALLEYS LATER TODAY. CURRENT
FORECAST LOOKED ON TRACK...SO NO UPDATES EXPECTED THIS MORNING.
PLEASE REFER TO THE ADDITIONAL SECTIONS IN THIS PRODUCT FOR MORE
INFORMATION.

&&

.AVIATION...SCATTERED TO NUMEROUS SHRA/TSRA WILL DEVELOP AFTER
20/18Z AND CONTINUE WELL INTO THE EVENING HOURS.  MVFR CIGS AND
VSBYS WITH BRIEF WIND GUSTS TO AROUND 45 KTS WITH THE STRONGER TSRA.
CONDITIONS BECOMING SCT-BKN060 SCT-BKN100 BKN250.  SURFACE WIND
DIURNAL IN DIRECTION AND GENERALLY LESS THAN 10 KTS THRU SUNDAY
MORNING.  AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
CERNIGLIA

&&

.FIRE WEATHER...AN UPPER LOW OVER THE NORTHERN GULF OF CALIFORNIA
WILL CONTINUE TO PUMP MOISTURE OVER SOUTHERN ARIZONA THROUGH SUNDAY
AS IT SLOWLY MOVES WEST.  THIS MOISTURE AND THE RESULTANT
INSTABILITY WILL BRING ABOUT PLENTY OF CONVECTION THROUGH SUNDAY.
THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS DUE TO THE ABUNDANT MOISTURE AS WELL AS GUSTY AND ERRATIC
WINDS.  NORMAL DIURNAL WIND PATTERNS ARE EXPECTED OVER THE NEXT
SEVERAL DAYS...HOWEVER THEY WILL BE DISRUPTED AT TIMES DUE TO STORM
OUTFLOWS.  THE SHOWERS AND THUNDERSTORMS WILL BECOME LESS NUMEROUS
MONDAY AND TUESDAY AS THE LOW MOVES FURTHER WEST AND THE AIR MASS
BECOMES A BIT DRIER OVER THE REGION.  ANOTHER EASTERLY WAVE WILL
ENHANCE THE CONVECTION ACROSS SOUTHERN ARIZONA WEDNESDAY AND
THURSDAY AS IT PASSES BY TO THE SOUTH.  CERNIGLIA

&&

.PREV DISCUSSION...AS THE UPPER LOW OVER THE CENTRAL GULF OF
CALIFORNIA TURNS THE CORNER AND FILLS AS IT LIFTS INTO SOUTHERN
CALIFORNIA...WE WILL LOSE SOME SUPPORT AND MOISTURE STARTS TO PINCH
OFF LATE SUNDAY INTO MONDAY. MOST OF THE WEEK SHOULD BE FAIRLY
NORMAL AS FAR AS DIURNAL CONVECTION WITH THE EXCEPTION OF WEDNESDAY
AFTERNOON INTO THURSDAY MORNING WITH THE ECMWF BRINGING IN AN
EASTERLY WIGGLE IN THE FLOW ACROSS CHIHUAHUA INTO SONORA AND FAR
SOUTHERN ARIZONA. ANOTHER SHOT OF ENHANCED CONVECTION WITH THIS
FEATURE FOR SE AZ.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 20, 2:08 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST SAT JUL 20 2013

AZZ503-504-507-513-514-202200-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-UPPER SANTA CRUZ RIVER AND
ALTAR VALLEYS INCLUDING NOGALES AZ-
208 PM MST SAT JUL 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 300 PM
MST...

AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF GREEN VALLEY...MOVING WEST AT 15
MPH AND ANOTHER IN NEAR VAIL...MOVING WEST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY...SAHUARITA...
TUCSON INTERNATIONAL AIRPORT...SOUTH TUCSON AND SAN XAVIER MISSION.

LAT...LON 3175 11120 3223 11102 3219 11052 3175 11054
TIME...MOT...LOC 2108Z 097DEG 13KT 3183 11096

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:04 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jul 19, 5:44 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 19, 5:57 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 19, 8:21 PM MSTSpecial Weather StatementTWCPinal39 min
Jul 20, 3:53 AM MSTSpecial Weather StatementTWC52 min
Jul 20, 2:08 PM MSTSpecial Weather StatementTWCSanta Cruz52 min
Jul 20, 2:15 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 20, 2:49 PM MSTSevere Thunderstorm WarningTWCPima56 min
Jul 20, 3:13 PM MSTBlowing Dust AdvisoryTWCPima, Pinal59 min
Jul 20, 3:29 PM MSTFlash Flood WarningTWCPima2 hr
Jul 20, 3:32 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 20, 4:11 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 20, 4:12 PM MSTDust Storm WarningTWCPima, Pinal70 min
Jul 20, 4:32 PM MSTFlash Flood WarningTWCPima3 hr
Jul 20, 4:39 PM MSTSpecial Weather StatementTWC36 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.